Vermont, 2017

Damaging Winds in Vermont, August 22, 2017

August 22, 2017 · NWS BTV · 6 events in 4 counties and zones

A strong cold front and upper level system approached Vermont during the evening of August 22nd and moved through overnight. Numerous thunderstorms moved across Vermont during the evening with several producing damaging winds in the form of downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong cold front and upper level system approached Vermont during the evening of August 22nd and moved through overnight. Numerous thunderstorms moved across Vermont during the evening with several producing damaging winds in the form of downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 22, 3:08 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 22, 3:08 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
408 PM EDT Tue Aug 22 2017

.SYNOPSIS...
Widespread thunderstorms will occur ahead of a cold front late
this afternoon into this evening. Some storms are expected to
become severe with damaging winds, torrential rainfall, and
dangerous cloud to ground lightning. Quieter, cooler and drier
weather conditions return for Wednesday and through the rest of
the week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 406 PM EDT Tuesday...Quick update for Severe Thunderstorm
Watch #463 issuance across central/ern VT thru 04Z.

Well, big day. Tornado watch #461 continues thru 9pm from the
Champlain Valley wwd across northern NY. An additional
convective watch may be needed further east across central/ern
VT as thunderstorm activity continues to evolve.

On track for a relatively widespread SVR event with impressive
deep-layer wind fields, moderate instability (CAPE 1500-2500
J/kg), and increasing synoptic forcing from the west lining up
well with peak daytime/boundary layer heating. Also seeing low
70s PBL dewpoints streaming nwd, including 71F at BTV at 18Z.
This is contributing to the moderate SBCAPE and PW values
around 2" ahead of the line. Mid-level lapse rates aren't
particularly steep, but shouldn't be much of a mitigating factor
given strong mid-level forcing/UVV and otherwise favorable
thermodynamic conditions. Line of thunderstorms continues to
increase in intensity at 1830Z across St. Lawrence County SSWWD
to just east of Lake Ontario. As storms get better organized,
looking for strengthening mesoscale cold pool with embedded bow
echoes producing damaging winds as the primary threat. Given
strong low-level helicity, may see QLCS type (brief) tornadoes
within the line from the Champlain Valley wwd, which has
warranted the tornado watch. Torrential rain is also possible,
but activity should be forward propagating and not expecting
training cells that would pose a hydro threat. Will need to
watch for a few supercells in advance of the line given strength
of low-level and deep-layer shear, with an isolated tornado
possible. Activity should reach the Champlain Valley around
20-21Z and clear east of VT by 23-00Z.

Cold front moves ewd across the area overnight and should start
clearing trend and westerly wind shift areawide by 04Z or so.
Isold additional showers are possible Wednesday as trailing upper
level trough makes its way ewd across the North Country. Will be
noticeably drier with dewpoints falling into the low-mid 50s by
Wednesday morning. Likewise, temperatures on Wednesday will be
about 10 degrees cooler than Tue, much closer to seasonal
normals (mid-upr 70s).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 259 PM EDT Tuesday...Continued 500mb cyclonic flow aloft,
aided by orographic lift will keep some clouds and possible
showers in the forecast in the short term, especially on
Thursday. Decreasing PWATs in northwest surface flow will limit
available moisture, hence only slight chance PoPs at this
point. Temperatures throughout the period will be slightly
cooler than normal with the upper level trough overhead.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 259 PM EDT Tuesday...The upper level trough continues
overhead through the weekend with the upper level ridge moving
in early next week. Surface high pressure looks to hold strong
through most of the period. Cool and dry conditions will
dominate the region through the time period. The exception may
be Sunday when medium range models hint at a slight weakening in
the surface pressure field coinciding with a weak vort lobe
swinging across the region. For now will keep pops at slight
chance or less. Temperatures will continue slightly below
normal.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 00Z Thursday..Strong to severe thunderstorms will
affect North Country TAF locations thru 00Z this evening, with
potential damaging winds, briefly torrential rainfall, and
dangerous cloud to ground lightning. Appears best severe threat
will occur at SLK 19-20Z, PBG/BTV 20-22Z, RUT/MPV 21-23Z. Gusts
to 50kts are possible with embedded bow echo structures with
brief IFR vsby and ceilings. Will see some lingering MVFR
ceilings overnight as a cold front moves through the area with
isold -SHRA. Returning VFR areawide after 13Z Wednesday with
just an isold -SHRA possible Wed afternoon.

Outlook...

Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Slight Chance SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight Chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight Chance SHRA.

&&

.MARINE...
A Lake Wind Advisory has been issued for the remainder of the
day across Lake Champlain. South winds will increase to 20-25kts
late this morning and continue thru this afternoon with
increasing pressure gradient and channeled flow in the
Champlain Valley. Waves will build to 2-3ft, highest across the
northern end of the broad lake. A line of thunderstorms will
likely affect Lake Champlain late in the afternoon with
potential for damaging winds (up to 50kts). A Lake Thunderstorm
Advisory is also in effect. Boaters should stay alert, listen
for possible warnings, and return to port when threatening
weather approaches.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...NRR
LONG TERM...NRR
AVIATION...Banacos
MARINE...Banacos
Hazardous weather outlook, Aug 22, 3:35 AM EST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
435 AM EDT Tue Aug 22 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-230845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
435 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected this afternoon and evening. The
primary threat will be localized damaging winds capable of knocking
down trees and power lines. Thunderstorms are expected to develop
over Northern New York around noon and track eastward into Vermont
during the late afternoon and early evening. Brief heavy rainfall and
frequent lightning is expected with thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 2:34 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
334 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CONSTABLE               44.93N  74.30W
08/22/2017                   FRANKLIN           NY   EMERGENCY MNGR

            TREE DOWN

&&

EVENT NUMBER BTV1702130

VERASAMY
Local storm report, Aug 22, 2:43 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
343 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     1 S HEUVELTON           44.60N  75.41W
08/22/2017                   ST. LAWRENCE       NY   PUBLIC

            TREES DOWN

&&

EVENT NUMBER BTV1702131

VERASAMY
Special weather statement, Aug 22, 2:47 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Burlington VT
347 PM EDT TUE AUG 22 2017

NYZ028-031-VTZ001-002-006-016-222045-
Eastern Clinton-Western Clinton-Western Franklin-Grand Isle-Eastern
Franklin-Lamoille-
347 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...NORTH
CENTRAL LAMOILLE...NORTHERN GRAND ISLE AND FRANKLIN COUNTIES...

At 347 PM EDT, a strong thunderstorm was located near Mooers, moving
east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Beekmantown, Chazy, Mooers, Altona, Enosburg Falls, Franklin,
Champlain, Sheldon, St. Albans Town, South Alburgh, Alburgh, Enosburg
Falls Village, Alburgh Dunes State Park, North Hero, Bakersfield,
Berkshire, Isle La Motte, Lake Carmi State Park, Belvidere and Rouses
Point.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4472 7263 4476 7382 4500 7373 4501 7262
TIME...MOT...LOC 1947Z 265DEG 35KT 4492 7355
Special weather statement, Aug 22, 3:58 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
458 PM EDT TUE AUG 22 2017

NYZ034-035-VTZ009-222200-
Western Essex-Eastern Essex-Western Addison-
458 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ESSEX AND SOUTHWESTERN
ADDISON COUNTIES...

At 457 PM EDT, a strong thunderstorm was located 7 miles northwest of
Minerva, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Vergennes, Moriah, Crown Point, Minerva, Newcomb, Cornwall,
Weybridge, Waltham, Schroon Lake, Orwell, Panton, Port Henry,
Addison, Shoreham, D A R State Park, Crown Point Center, Bridport,
New Haven, Whiting and Wright.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4380 7405 4381 7412 4383 7415 4381 7421
      4390 7431 4393 7432 4397 7426 4405 7427
      4417 7318 4378 7324 4377 7335 4380 7338
      4381 7340 4374 7406
TIME...MOT...LOC 2057Z 257DEG 36KT 4388 7404
Local storm report, Aug 22, 4:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
534 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     15 W SARANAC LAKE       44.33N  74.43W
08/22/2017                   FRANKLIN           NY   PUBLIC

            A FEW TREES DOWN...MEDIUM SIZED BIRCH TREE LIMBS DOWN

&&

EVENT NUMBER BTV1702132

AML
Special weather statement, Aug 22, 4:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Burlington VT
539 PM EDT TUE AUG 22 2017

VTZ002-003-006-016-222245-
Western Franklin-Eastern Franklin-Orleans-Lamoille-
539 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMOILLE...NORTHERN
ORLEANS AND FRANKLIN COUNTIES...

At 538 PM EDT, a strong thunderstorm was located over Fairfield,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newport City, Enosburg Falls, Orleans, Derby Center, Charleston, Jay,
Newport Town, Jay In Franklin County, Bakersfield, Orleans Village,
Berkshire, Highgate Falls, Montgomery Center, Brownington,
Montgomery, Coventry, St. Albans City, Fairfax, Troy and Sheldon.

LAT...LON 4493 7192 4490 7193 4487 7189 4464 7300
      4468 7311 4493 7307 4502 7262 4501 7196
TIME...MOT...LOC 2138Z 253DEG 32KT 4478 7291

The radar

The Burlington radar (KCXX), 41 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
August 22, 5:00 PM EST
Where
Addison County, 2.42 mi NW of New Haven Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
44.140, -73.220

Numerous trees and some utility lines down across roads.

Thunderstorm Wind, Franklin

When
August 22, 5:00 PM EST
Where
Franklin County, Bakersfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.780, -72.800

A few utility lines downed by thunderstorm winds.

Thunderstorm Wind, Addison

When
August 22, 5:05 PM EST
Where
Addison County, 0.85 mi SE of Vergennes
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
44.160, -73.240

Several trees snapped, blown over along with a roof blown off a 40 by 60 foot tin sided building with little structural support (from NWS storm survey).

Thunderstorm Wind, Addison

When
August 22, 5:06 PM EST
Where
Addison County, Monkton Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.250, -73.120

Damage to trees and utility lines on Bear Pond road.

Thunderstorm Wind, Caledonia

When
August 22, 6:25 PM EST
Where
Caledonia County, 0.69 mi N of St Johnsbury
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.430, -72.020

Several trees down across town due to thunderstorm winds.

Thunderstorm Wind, Windsor

When
August 22, 8:18 PM EST
Where
Windsor County, 0.5 mi E of Cavendish
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
43.380, -72.610

A few trees downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711122, 711123, 711124, 711125, 711126, 711127.